What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 15, 3:37 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 15, 3:37 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
337 PM EST Mon Feb 15 2021
...INCREASED THREAT FOR SEVERE STORMS IN CENTRAL GEORGIA THIS
AFTERNOON INTO EVENING AND OVERNIGHT THREAT FOR BLACK ICE IN PARTS
OF THE NORTH AND WEST INCLUDING ATLANTA METRO...
.SHORT TERM /Rest of today through Tuesday Night/...
Main focus on near term into Tuesday morning with deepening strong
sfc low tracking NEWD and plenty of forcing with amplifying upper
shortwave swinging negatively across the region. For the moment most
of the CWA is stabilized at the sfc with wedge in place and mostly
moderate to heavy rain pushing in across the area along with
elevated thunder/convection. Warm front and associated SBCAPE axis
is progged to lift northward as system ramps up which will focus
strong to severe threat in the far southern tier of the CWA here
this late afternoon into evening. This in conjunction with the
strongly sheared environment has some supportive STP/SCP param
thresholds. Recently coordinated on a TOR Watch mainly south of
Columbus to Macon and aside from isolated tornadoes with development
along and south of the warm front, can also have strong damaging
winds and hail for main threats. Guidance has threat diminishing
quickly to the southeast with warm sector/cold front passage by
about 03z, where the next focus shifts into the abnormally cold
airmass advecting in rapidly from the NW. While precip looks to come
to an end a bit faster and only slight chance of wintry mix in the
far north for late evening/early morning, the main threat looks to
be areas of black ice with expected flash freezing. Did a blend of
hi-res solutions for the temp/dewpt trends and have come in a bit
cooler for temps and also fairly high for overnight/morning RH
values which support increased likelihood for less drying of
residual moisture, though gradient winds should be kicking in. Have
a new Special Weather Statement issued accordingly generally along
and north of the I-85 corridor. Will also need to monitor potential
for some dangerous resultant wind chills in parts of the north and
west where single digits could be reached. Some isolated 1-5 degrees
could be reached near sunrise tomorrow but seems too low of coverage
for advisory at the moment.
Baker
&&
.LONG TERM /Wednesday through Monday/...
Wednesday begins with very cold Arctic airmass beginning to retreat
away from the area again as flow at the surface becomes easterly off
the Atlantic and southerly to southwesterly at 850 mb, bringing in
warmer, moister air aloft and beginning to moisture return process.
Surface boundary between the Arctic airmass and warmer gulf airmass
will still be hovering near the TX gulf coast to central TN,
providing a strong baroclinic zone that another deep trough over the
central US will take advantage of to push a surface low through the
CWA Wednesday night into Thursday morning.
Models are in pretty good agreement with timing of the system for
us. Looks like similar to today's storm, we likely won't have to
worry about any significant winter weather as we remain within the
warm sector of this storm. The difference is that temperatures and
dewpoints are likely to rebound much more than they did today,
especially across central GA, with high temperatures on Thursday
potentially reaching into the 70s with dewpoints into the 60s as a
warm front is driven northward as the surface low moves
northeastward. Placement differences exist here, with ECMWF keeping
the warm front a little further south, and many of the SREF members
wanting to drag it further north. An additional factor is that
wedging is noted across the Appalachian foothills as the front is
going northward on Thursday afternoon. Some of this uncertainty is
highlighted in the NBM percentiles, where Thursday highs for Atlanta
vary from 52 to 69 F for the 10th and 90th percentiles. In this type
of set up, the warm front is likely to "stop" where ever the wedge
has set up, and models can be a little aggressive with removing the
wedge from the area. Would not be surprised to see a sharper
temperature gradient somewhere near the I-20 corridor than is
currently depicted in the forecast, but given model differences in
how far that warm front returns, will continue to lean towards the
blended output until we see more high resolution guidance.
Two primary threats will exist with this system - severe weather
across central Georgia, and flooding and/or flash flooding across
north GA. Most models show some instability in the afternoon on
Thursday in central and especially east central GA as the warm
airmass moves into place. SRH values are above 100 m2/s2 and
hodographs are favorable for organized convection. Best lift will be
generated just ahead of the cold front as it pushes through in the
afternoon into the evening which would likely imply a wind threat,
though if some storms can get going in the warm sector they could be
more supercellular. Risk is marginal at best at the time, but will
need to continue to be monitored over the coming days. Other threat
is the potential for flooding across north GA, where 2-3" of rain
could fall over an area that is already pretty saturated from
previous rainfall, including today's. Strong isentropic lift is
present over the area from Wednesday night into Thursday as moisture
is lifted up the warm front over the area. Heavy cells or pockets
could lead to isolated spots of flash flooding, and creeks, streams,
and rivers that are prone to flooding or flash flooding may be
strained with increased runoff.
On the backside of the system, we will have a small chance of seeing
a few snowflakes fly as some very cold air filters in from the north
and some moisture wraps around the back side of the low. Not
expecting much in the way of accumulation with this beyond the
higher elevations, and those should be light at this time. The
Arctic airmass finally begins to affect us, though much modified
from some of the crazy lows we've seen just to our west. Highs on
Friday will be in the 30s and 40s across the CWA, and Friday night
will see temps in the low 20s to low 30s. Next shot of rain is early
next week, though WPC cluster page shows several clusters within the
ensemble guidance that highlight timing differences with a deeper
shortwave moving through a broader trough, which could bring it
through Sunday or Monday.
Lusk
&&
.AVIATION...
18Z Update...
LIFR cigs currently across most sites around 400 ft with IFR/MVFR
vsbys. Some moderate/heavy rain and TS potential increasing from
the southwest through about 00z with some timing differences north
and east. While cold front rapidly pushes across the area and
precip chances decrease, cigs should linger and delay improvement
until 08/12z but could increase slightly into IFR range earlier.
Should be mostly clear/scattered by about 18z tomorrow. Enhanced
gradient winds 10-12 kts gusting near 20 kts out of SE this
evening (possibly VRB with TSRA), then shifting west/NW after 01z
and persisting through Tuesday.
//ATL Confidence...18Z Update...
Medium on overall trends.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 27 41 27 51 / 100 0 0 20
Atlanta 24 36 26 50 / 100 0 0 20
Blairsville 22 33 22 47 / 100 10 0 20
Cartersville 21 35 23 50 / 90 5 0 20
Columbus 25 41 28 54 / 80 0 0 30
Gainesville 24 38 27 49 / 100 5 0 20
Macon 30 46 27 55 / 100 0 0 20
Rome 21 36 23 51 / 80 5 0 20
Peachtree City 24 38 25 52 / 100 0 0 20
Vidalia 37 50 32 55 / 80 5 0 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 10 PM EST this evening for the following
zones: Crisp...Dodge...Dooly...Montgomery...Pulaski...Sumter...
Telfair...Webster...Wheeler...Wilcox.
&&
SHORT TERM...Baker
LONG TERM....Lusk
AVIATION...Baker
Hazardous weather outlook, Feb 15, 4:22 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
422 PM EST Mon Feb 15 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
422 PM EST Mon Feb 15 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL GEORGIA
UNTIL 10 PM EST...
Thunderstorms are possible this afternoon and evening across
north and central Georgia. A few of the thunderstorms could be
strong to severe especially across southern portions of central
Georgia late this afternoon into evening. Threats will be strong
damaging wind gusts, an isolated, brief tornado or two, periods
of heavy rain, and occasional lightning.
As the rain exits the region this evening cold air will filter
into the area quickly behind the rainfall potentially leading to
areas of black ice. Areas along and north and west of the Interstate
85 corridor have the greatest risk of black ice forming. Counties
and communities just to the south and east of Interstate 85 may
see some patchy black ice. Areas in far Northwest GA and the
North GA mountains could also see a change to light freezing
rain, sleet or snow late tonight, with minimal accumulations, but
wintry mix could add to the slickness on roadways.
Wind Chills overnight are also expected to drop into the teens for
the majority of the forecast area. Please use caution if outside
for prolonged periods of time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Colder air wrapping around the system exiting the area late
tonight could bring a brief period of light wintry precipitation
across far north Georgia early Tuesday morning. At this time, we
are not expecting any widespread impacts but a few elevated,
secondary roads could see some minor accumulations.
The next storm system is expected to impact the area Thursday into
early Friday, bringing another round of heavy rain and thunderstorms
to the area. Again, on the backside of this system, there will be a
chance for a brief period of wintry precipitation across mainly
portions of north Georgia Thursday night into Friday morning. Stay
updated on both of these systems as forecast details will likely
change.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Special weather statement, Feb 15, 2:58 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EST Mon Feb 15 2021
GAZ001>009-011>016-019>025-030>035-041>048-052>057-066>068-078-
160800-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Heard-Coweta-Fayette-
Clayton-Spalding-Henry-Troup-Meriwether-Pike-Harris-
258 PM EST Mon Feb 15 2021
...BLACK ICE LIKELY LATE TONIGHT THROUGH TUESDAY MORNING OVER
PORTIONS OF NORTH AND CENTRAL GEORGIA INCLUDING THE ATLANTA
METRO...
Rainfall associated with an approaching cold front will be moving
through the region this afternoon and evening. As the rain exits
the region this evening cold air will filter into the area
quickly behind the rainfall. In addition...relative humidity
values are expected to remain high over night. As a result of the
temperatures quickly dropping below freezing and relative
humidity values remaining high...many area roads and bridges will
not have an opportunity to dry off and subsequently have an
opportunity to freeze overnight and into the early AM resulting in
areas of black ice. Areas along and north and west of the
Interstate 85 corridor have the greatest risk of black ice
forming. Counties and communities just to the south and east of
Interstate 85 may see some patchy black ice.
Across far Northwest GA and the North GA mountains, as the cold
front pushes in behind the storm system this evening, rain could
change to light freezing rain, sleet or snow. Any accumulations
are expected to be very light, however with temperatures falling
into the 20s, some roads may become icy from winter precipitation
or the refreezing of water on roadways previously mentioned.
Persons in these areas should remain alert, monitor the latest
conditions and be prepared patchy black ice through the early AM.
Special weather statement, Feb 15, 4:18 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
418 PM EST Mon Feb 15 2021
GAZ078-089-152145-
Harris GA-Muscogee GA-
418 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS AND MUSCOGEE
COUNTIES UNTIL 445 PM EST...
At 418 PM EST...a strong thunderstorm was over Phenix Drag Strip, or
near Phenix City...moving northeast at 70 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Columbus, Hamilton, Waverly Hall, Bibb City, Upatoi, Ellerslie,
Laurel Hills, Green Island Hills, Vista Terrace, Cataula, Columbus
Metropolitan Airport, Rose Hill, Benning Hills, Avondale, Benning
Park, Fortson, Mulberry Grove, Saint Marys Hills, Edgewood and Flat
Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3277 8492 3283 8469 3274 8469 3270 8470
3269 8469 3257 8469 3239 8491 3237 8496
3238 8499 3239 8497 3241 8498 3243 8496
3244 8497 3245 8499 3252 8500 3258 8507
TIME...MOT...LOC 2118Z 219DEG 63KT 3239 8509
WIND...40MPHSpecial weather statement, Feb 15, 5:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
503 PM EST Mon Feb 15 2021
GAZ027-152230-
Madison GA-
503 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
530 PM EST...
At 503 PM EST...a strong thunderstorm was near Pocataligo, or near
Danielsville...moving northeast at 55 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Danielsville, Ila and Pocataligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3426 8312 3423 8308 3421 8309 3417 8310
3409 8319 3421 8336 3425 8333 3426 8330
3424 8324 3425 8324 3425 8320 3424 8317
3427 8311
TIME...MOT...LOC 2203Z 219DEG 49KT 3421 8322
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Feb 15, 5:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
511 PM EST Mon Feb 15 2021
GAZ092-093-104>106-152245-
Macon GA-Schley GA-Crisp GA-Dooly GA-Sumter GA-
511 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON...SOUTHEASTERN
SCHLEY...WESTERN CRISP...DOOLY AND SUMTER COUNTIES UNTIL 545 PM
EST...
At 510 PM EST...a strong thunderstorm was over Scrutchins, or 10
miles north of Leesburg...moving northeast at 55 mph.
HAZARD...Winds up to 40 mph and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Americus, Cordele, Vienna, Oglethorpe, Unadilla, Montezuma,
Byromville, Pinehurst, Leslie, Andersonville, Lilly, De Soto,
Dooling, Desoto, Cobb, Sumter, Lamar, Richwood, Croxton Crossroads
and New Era.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3183 8384 3182 8385 3184 8386 3185 8394
3186 8393 3188 8393 3191 8392 3192 8434
3187 8434 3192 8439 3232 8410 3229 8381
3215 8361 3181 8381
TIME...MOT...LOC 2210Z 219DEG 48KT 3189 8419
WIND...40MPHSpecial weather statement, Feb 15, 5:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EST Mon Feb 15 2021
GAZ097-107>109-152300-
Wilcox GA-Laurens GA-Dodge GA-Pulaski GA-
523 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILCOX...SOUTHERN
LAURENS...DODGE AND SOUTHEASTERN PULASKI COUNTIES UNTIL 600 PM EST...
At 522 PM EST...a strong thunderstorm was over Abbeville...moving
northeast at 80 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Eastman, Abbeville, Chester, Rochelle, Dexter, Cadwell, Rhine,
Chauncey, Rentz, Union, Gresston, Plainfield, Yonkers, Cedar Creek,
Cedar Grove, Antioch Church, Rowland, Jay Bird Springs, Browning and
Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3188 8352 3244 8319 3245 8317 3244 8315
3248 8317 3251 8315 3236 8273 3185 8328
3185 8345
TIME...MOT...LOC 2222Z 209DEG 69KT 3201 8332
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Feb 15, 5:24 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EST Mon Feb 15 2021
GAZ097-098-110>112-152300-
Wheeler GA-Telfair GA-Treutlen GA-Montgomery GA-Laurens GA-
524 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHERN TELFAIR...
TREUTLEN...NORTHWESTERN MONTGOMERY AND SOUTHEASTERN LAURENS COUNTIES
UNTIL 600 PM EST...
At 524 PM EST...a strong thunderstorm was near Alamo...moving
northeast at 65 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
McRae, Soperton, Alamo, Helena, Glenwood, Scotland, Tarrytown,
Lothair, Landsburg, Orland, Rockledge, Orianna, Barnhill, Minter,
Kibbee, Little Ocmulgee State Park, Lowery, Blackville, Zaidee and
Gillis Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3204 8303 3212 8295 3214 8295 3215 8293
3213 8293 3218 8287 3220 8289 3258 8281
3254 8267 3252 8267 3251 8264 3250 8253
3248 8246 3244 8238 3198 8281
TIME...MOT...LOC 2224Z 205DEG 56KT 3215 8283
HAIL...0.25IN
WIND...40MPH